Alert archive / Michigan / Small Craft Advisories in 2015

Small Craft Advisory 34, NWS Grand Rapids, MI

August 18, 2015

NWS Grand Rapids, MI issued this small craft advisory at Aug 18, 2015, 10:38 AM EDT. It took effect at Aug 19, 2015, 4:00 AM EDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2015, 10:38 AM EDT (14:38 UTC)
In effect from
Aug 19, 2015, 4:00 AM EDT
Expired
Aug 21, 2015, 3:30 AM EDT
In force
48 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 17, 3:25 PM EDT, 19 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 3:25 PM EDT, 19 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT MON AUG 17 2015

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 325 PM EDT MON AUG 17 2015

SOUTHWEST LOWER MICHIGAN WILL SEE UNSETTLED WEATHER CONDITIONS RIGHT
ON INTO WEDNESDAY NIGHT. WAVES OF SHOWERS AND STORMS WILL BE
POSSIBLE THROUGH WEDNESDAY NIGHT...ALTHOUGH IT WILL NOT BE RAINING
THE ENTIRE TIME. THE BIGGEST CONCERN WILL BE ON WEDNESDAY AS A
STRONG FRONT WOULD COME THROUGH. THE STRENGTH OF THE STORMS WITH
THIS FRONT IS STILL IN QUESTION...BUT SOME SEVERE STORMS WILL BE
POSSIBLE.

AFTER THE FRONT MOVES THROUGH EARLY WEDNESDAY NIGHT...MUCH COOLER
AIR WILL FILTER INTO THE AREA ALONG WITH DRIER CONDITIONS.
CONDITIONS WILL BE WINDY ON WEDNESDAY NIGHT AND THURSDAY AS THE
COLDER AIR MOVES IN.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM EDT MON AUG 17 2015

OUR FOCUS OF THE SHORT TERM PORTION OF THE FCST IS ON CONVECTIVE
TRENDS THROUGH THE PERIOD...WITH A BIGGER FOCUS ON WED AS THE
STRONGER FRONT MOVES THROUGH.

WE ARE SEEING SCATTERED STORMS DEVELOPING AS EXPECTED ACROSS THE SE
PORTION OF THE AREA THIS AFTERNOON. THESE ARE DEVELOPING WHERE CAPES
OF OVER 1500 J/KG ARE IN PLACE WHERE THE BOUNDARY AT THE EDGE OF THE
LAKE SHADOW AND WHERE A WEAK SHORT WAVE ARE ALL OVERLAPPING EACH
OTHER. WE CONTINUE TO THINK THAT THESE STORMS SHOULD STAY SUB-SEVERE
WITH WEAK DEEP LAYER SHEAR IN PLACE. SOME SMALL HAIL...WIND GUSTS UP
TO 40 MPH...AND LOCALLY HEAVY DOWNPOURS ARE EXPECTED.

WE ARE THEN THINKING THAT THE NEXT WAVE OF SHOWERS/STORMS WILL
AFFECT THE NW HALF OF THE CWFA LATER TONIGHT AND THE FIRST HALF OF
WED. THIS WILL COME VIA A SHORT WAVE THAT IS CURRENTLY MOVING INTO
CENTRAL IA. THIS SHORT WAVE WILL CONTINUE EAST THIS AFTERNOON...AND
TAKE A SLIGHT TURN TO THE NE TONIGHT AS THE MAIN UPPER LOW BECOMES
ESTABLISHED ACROSS CENTRAL CANADA. SEVERE WX IS NOT EXPECTED WITH
THIS WAVE AS IT WILL NOT HAVE MUCH INSTABILITY TO WORK WITH AND
DEEP LAYER SHEAR WILL CONTINUE TO BE LACKING.

THE CONVECTION ON TUE MORNING WITH THE WAVE WILL MOVE OUT DURING THE
EARLY AFTERNOON HOURS. WE SHOULD SEE SOMEWHAT OF A LULL IN
SHOWERS/STORMS WITH SOME SEMBLANCE OF SUBSIDENCE SETTLING IN BEHIND
THE WAVE. WE COULD DESTABILIZE A BIT IN THE AFTERNOON IF WE CAN SEE
SOME SUN POKE OUT. THE FLOW WILL BECOME MAINLY SSE...SO MOST AREAS
WILL HAVE AT LEAST A CHC OF A SHOWER/STORM IN THE AFTERNOON.

WE SHOULD SEE MORE SHOWERS AND STORMS MAKE THEIR WAY INTO THE AREA
LATE TUE NIGHT/EARLY WED MORNING. THIS IS WHEN WE WILL SEE THE 40
KNOT LLJ AND ASSOCIATED BETTER MOISTURE TRANSPORT AHEAD OF THE
INCOMING SYSTEM MOVE INTO THE AREA. HOW FAR EAST THIS PCPN MAKES IT
WILL HAVE RAMIFICATIONS ON THE SEVERE THREAT FOR WED.

THE SEVERE THREAT FOR WED THAT HAS BEEN ADVERTISED OVER THE PAST
COUPLE OF DAYS REMAINS POSSIBLE...BUT UNCERTAIN. OBVIOUSLY WE HAVE A
ANOMALOUSLY STRONG SYSTEM FOR MID/LATE AUGUST COMING IN ACROSS THE
AREA. THE PROBLEM LOOKS TO BE WHETHER WE CAN DESTABILIZE
SUFFICIENTLY HERE FOR A BIG THREAT...OR IF THE POTENTIAL MORNING
PCPN WILL LIMIT THE POTENTIAL.

THE FRONT LOOKS TO COME THROUGH IN THE EARLY EVENING HOURS...HOWEVER
A PRE-FRONTAL TROUGH LOOKS TO MOVE THROUGH EARLY IN THE AFTERNOON.
DEEP LAYER SHEAR IS LIMITED INITIALLY...UNTIL CLOSER TO THE FRONTAL
PASSAGE. RIGHT NOW...LOCATIONS TOWARD U.S.-127 AND EAST HAVE THE
BEST OPPORTUNITY WHERE PCPN MAY NOT IMPACT INSTABILITY EARLY AND
CONVECTION COULD GET STRONGER THERE LATE IN THE AFTERNOON.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 325 PM EDT MON AUG 17 2015

THE LONG TERM WILL BEGIN ON THE COOL SIDE WITH HIGHS IN THE MID 70S
AND COMFORTABLE DEWPOINTS IN THE LOWER 50S AS HIGH PRESSURE BUILDS
INTO THE GREAT LAKES BEHIND THE DEPARTING COLD FRONT. A GRADUAL WARM
UP WILL BEGIN FRIDAY AS HIGH DRIFTS EAST AND SOUTH WINDS DEVELOP.
TEMPS WILL BE BACK IN THE 80S BY FRIDAY AND SATURDAY.

RAIN CHANCES WILL INCREASE SATURDAY NIGHT AND SUNDAY WHEN ANOTHER
COLD FRONT MOVES OVER THE WESTERN GREAT LAKES. SATURDAY NIGHT MAY
WELL END UP BEING DRY AS MODEL TRENDS HAVE BEEN TO SLOW DOWN THE
EASTWARD MOVEMENT OF THE COLD FRONT. BUT THAT ALSO MEANS THAT THE
PCPN MAY LINGER INTO MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 206 PM EDT MON AUG 17 2015

SCATTERED SHOWERS/STORMS ARE BEGINNING TO DEVELOP AND WILL
CONTINUE INTO EARLY EVENING BEFORE THEY DISSIPATE. WE HAVE A VCTS
COMMENT IN MOST OF THE TAFS TO ACCOUNT FOR THIS...BUT IT/S
POSSIBLE THAT A STORM COULD OCCUR AT THE AIRPORT.

SOME FOG IS EXPECTED OVERNIGHT LEADING TO MVFR CONDITIONS BUT WILL
BURN OFF BY MID MORNING. SCATTERED STORMS EXPECTED AGAIN TUESDAY
AFTERNOON.

&&

.MARINE...
ISSUED AT 325 PM EDT MON AUG 17 2015

OUR MAIN MARINE WEATHER CONCERN WILL BE THE STRONGER WINDS PICKING
UP AHEAD OF THE INCOMING FRONT LATE TUE NIGHT AND WED...AND THEN
ESPECIALLY BEHIND THE FRONT LATER WED AND THU. WE ARE LOOKING AT
SOLID SMALL CRAFT ADVISORY CONDITIONS DURING THIS PERIOD...AND
POTENTIALLY EVEN SOME GALES WED NIGHT AND THU AS THE COLD AIR COMES
IN WITH THE ANOMALOUSLY STRONG SYSTEM. A HIGH SWIM RISK WILL COME
WITH THAT ALSO.

&&

.HYDROLOGY...
ISSUED AT 325 PM EDT MON AUG 17 2015

WITH SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS LIKELY THROUGH
WEDNESDAY... THERE ARE SOME HEAVY RAINFALL CONCERNS. DEEP
SOUTHWESTERLY FLOW AHEAD OF AN ORGANIZING MIDWEST LOW WILL TRANSPORT
PLENTY OF ATMOSPHERIC MOISTURE TOWARD OUR AREA. THUNDERSTORMS
TUESDAY AND WEDNESDAY COULD BE EFFICIENT RAINFALL PRODUCERS AS
PRECIPITABLE WATER VALUES REACH 1.5 TO 2.0 INCHES. THERE IS A GOOD
CHANCE THE ENTIRE AREA WILL SEE APPRECIABLE RAINFALL AMOUNTS... WITH
BASIN-AVERAGE VALUES AROUND AN INCH. IN REALITY... RAINFALL WILL NOT
BE DISTRIBUTED EVENLY... SO SOME LOCALITIES MAY SEE EXCESSIVE
RAINFALL AMOUNTS IF STORMS PERSIST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...04
AVIATION...04
HYDROLOGY...CAS
MARINE...NJJ
Hazardous weather outlook, Aug 17, 11:20 AM EDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EDT MON AUG 17 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1120 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THIS AFTERNOON INTO
TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT STORMS WILL BE CAPABLE
OF WIND GUSTS OF AROUND 40 MPH...SMALL HAIL...LOCALLY HEAVY RAIN AND
LIGHTNING. THE BEST CHANCE OF STORMS WILL BE SOUTHEAST OF A LINE
FROM SOUTH HAVEN TO THE MT. PLEASANT/ALMA AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST FROM TUESDAY THROUGH WEDNESDAY EVENING
WITH THE THREAT OF SEVERE WEATHER A POSSIBILITY ON WEDNESDAY.
STORMS ON WEDNESDAY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE ON WEDNESDAY.

LMZ844>849-180930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1120 AM EDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER LAKE MICHIGAN FROM THIS
AFTERNOON INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED. THE MAIN
THREAT TO MARINERS WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN A POSSIBILITY TUESDAY INTO WEDNESDAY
OVER LAKE MICHIGAN...WITH THE LIKELIHOOD OF STORMS INCREASING INTO
WEDNESDAY. SEVERE WEATHER IS A POSSIBILITY WEDNESDAY WITH THE
STRONGER STORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE ON WEDNESDAY.

DUKE NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:39 PM EDTSpecial Weather StatementGRRMuskegon51 min
Aug 17, 8:51 PM EDTSpecial Weather StatementGRRNewaygo84 min
Aug 18, 10:56 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren65 hr
Aug 18, 2:06 PM EDTSpecial Weather StatementGRRKent54 min

Nearby

Small Craft Advisories in Michigan, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.